Alert archive / Virginia / Tornado Warnings in 2009

Tornado Warning 12, NWS Wakefield, VA

May 4, 2009City of Chesapeake, City of Virginia Beach, Virginia

NWS Wakefield, VA issued this tornado warning at May 4, 2009, 7:37 PM EDT for City of Chesapeake, City of Virginia Beach, Virginia. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2009, 7:37 PM EDT (23:37 UTC)
Expired
May 4, 2009, 8:15 PM EDT
In force
38 min
Issued by
NWS Wakefield, VA
Area
Storm-based polygon

Counties City of Chesapeake, VA, City of Virginia Beach, VA

The radar

The Norfolk radar (KAKQ), 88 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 7:45 PM EDTFUNNEL CLOUDGreat Bridge, VAPICTURES TAKEN...CANNOT CONFIRM GROUND CONTACT
May 4, 7:45 PM EDTTORNADOGreat Bridge, VATREES DOWN...INTERSECTION OF SPURLING HANBERRY AND MILLWOOD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 1:30 PM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 11.6 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2009-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2009-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
474 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KAKQ 042337
TORAKQ
VAC550-810-050015-
/O.NEW.KAKQ.TO.W.0012.090504T2337Z-090505T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
737 PM EDT MON MAY 4 2009

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL CITY OF CHESAPEAKE IN SOUTHEAST VIRGINIA...
  CENTRAL CITY OF VIRGINIA BEACH IN SOUTHEAST VIRGINIA...

* UNTIL 815 PM EDT

* AT 735 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR DEEP
  CREEK...MOVING EAST AT 30 MPH.

* THE TORNADO WILL BE NEAR...
  GREAT BRIDGE BY 745 PM EDT...
  FENTRESS BY 750 PM EDT...
  PRINCESS ANNE...LYNNHAVEN AND 7 MILES NORTH OF BACK BAY BY 805 PM
  EDT...
  6 MILES SOUTH OF VIRGINIA BEACH OCEANFRONT BY 815 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT MONDAY
EVENING FOR NORTHEAST NORTH CAROLINA AND SOUTHEAST VIRGINIA.

&&

LAT...LON 3665 7597 3667 7638 3674 7638 3689 7598
      3689 7597 3683 7596 3679 7595 3674 7593
TIME...MOT...LOC 2336Z 261DEG 27KT 3672 7633

$$

BROWN
2 follow-up statements
000 
WWUS51 KAKQ 050005
SVSAKQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
805 PM EDT MON MAY 4 2009

VAC550-810-050015-
/O.CON.KAKQ.TO.W.0012.000000T0000Z-090505T0015Z/
CITY OF CHESAPEAKE VA-CITY OF VIRGINIA BEACH VA-
805 PM EDT MON MAY 4 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM EDT FOR CENTRAL
CITY OF VIRGINIA BEACH AND EAST CENTRAL CITY OF CHESAPEAKE
COUNTIES...

AT 803 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR PRINCESS ANNE...OR
7 MILES SOUTHEAST OF KEMPSVILLE...MOVING EAST AT 30 MPH.

THE TORNADO WILL BE NEAR...
  SIGMA...PUNGO...MACONS CORNER AND OCEANA NAS BY 810 PM EDT...
  DAM NECK...RUDEE HEIGHTS AND 6 MILES SOUTH OF VIRGINIA BEACH
  OCEANFRONT BY 815 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3665 7597 3666 7612 3682 7618 3689 7598
      3689 7597 3683 7596 3679 7595 3674 7593
TIME...MOT...LOC 0005Z 261DEG 27KT 3675 7606

$$

BROWN
000 
WWUS51 KAKQ 050016
SVSAKQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
816 PM EDT MON MAY 4 2009

VAC550-810-050026-
/O.EXP.KAKQ.TO.W.0012.000000T0000Z-090505T0015Z/
CITY OF CHESAPEAKE VA-CITY OF VIRGINIA BEACH VA-
816 PM EDT MON MAY 4 2009

...THE TORNADO WARNING FOR CENTRAL CITY OF VIRGINIA BEACH AND EAST
CENTRAL CITY OF CHESAPEAKE COUNTIES HAS EXPIRED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
MONDAY EVENING FOR NORTHEAST NORTH CAROLINA AND SOUTHEAST VIRGINIA.

LAT...LON 3665 7597 3666 7612 3682 7618 3689 7598
      3689 7597 3683 7596 3679 7595 3674 7593
TIME...MOT...LOC 0005Z 261DEG 27KT 3675 7606

$$

BROWN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at May 4, 6:23 PM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, May 4, 6:23 PM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
623 PM EDT MON MAY 4 2009

.SYNOPSIS...
A STATIONARY FRONT WILL MEANDER ACROSS SOUTHERN VIRGINIA THROUGH
EARLY WEDNESDAY. A SERIES OF LOW PRESSURE SYSTEMS WILL MOVE ALONG
THIS BOUNDARY THROUGH MID WEEK.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
AFTER COORDINATING WITH SPC HAVE UPDATED SVR WATCH 241 (IN EFFECT
THROUGH 00Z) TO INCLUDE SOUTHAMPTON VA AND ISLE OF WIGHT VA
COUNTIES...EAST THROUGH ALL OF SOUTHSIDE HAMPTON ROADS. LATEST
RADAR ANALYSIS SHOWS NEW TSTMS DEVELOPING ALONG A BOUNDARY MOVING
THROUGH SRN VA. THESE TSTMS WILL CONTINUE TO DEVELOP AND MOVE TO
THE E/NE THROUGH THE EARLY EVENING HOURS.

PREV DISCUSSION...

LATEST WX ANALYSIS DEPICTS MEANDERING FRONTAL BOUNDARY DRAPED
ACROSS CENTRAL CWA AS OF 19-20Z...WITH 60S AND OVC CONDITIONS
NORTH OF THE BOUNDARY...70S AND 80S SOUTH OF THE BOUNDARY.

SCT CONVECTION FIRED UP EARLIER THIS AFTN OVER CENTRAL
VA...ALTHOUGH AS EXPECTED THE MAJORITY OF THE SIG SEVERE WX WAS
NOTED OVER SERN THIRD OF THE AREA...WITH SOME SEVERE HAIL REPORTED
OVER PARTS OF THE AREA.

AFTER MAKING SOME INROADS NORTHEASTWARD THIS AFTN...FRONT WILL PUSH
BACK SOUTH THIS EVENING...AND AS SVR WATCH 241 CONTINUES INTO ERY
THIS EVENING...CANNOT TOTALLY RULE OUT AN ISO STRONG TO
SEVERE STORM FIRING UP THROUGH EARLY THIS EVENING. NEXT BATCH OF
MOISTURE FOR TONIGHT LKLY NOTED IN WHAT LOOKS TO BE THE BEGINNING
OF MCV DEVELOPING OVER CENTRAL/WESTERN SC...AND SHOULD CONTINUE TO
RIDE NE INTO S TIER OF OUR AREA THIS EVENING...WITH AREAL CVG OF
STORMS EXPANDING ONCE AGAIN BY LATER ON THIS EVENING.

SNDGS SUGGEST MORE -RA/DZ OVRNT OVER NRN 1/3RD OF THE CWA....WITH
MORE CONVECTIVELY BASED SHRAS ELSEWHERE. LOOKING FOR AREAS OF
MOD/HVY RAIN AT TIMES ALONG THE BOUNDARY WHERE THE LOWS TRACK
ACROSS THE BOUNDARY...ESP FROM SOUTH CENTRAL VIRGINIA OVER TO THE
EASTERN SHORE.

LOW TEMPS TONIGHT WL BE TRICKY...AND WL DEPEND ON PROGRESS OF
FRONT AS IT RETREATS BACK SOUTH. HV GENERALLY GONE ABOVE GUIDANCE
OVER THE SOUTH CONSIDERING LOW CLDS AND PRECIP. GENERALLY WENT
WITH LOWS IN THE 50S NORTH ...LOW-MID 60S FAR SE.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
KEPT POPS AT CHC FOR NOW OVER THE NORTH...WITH HIGHER AMOUNTS
(LKLY POPS) OVER SE HALF OF THE AREA...CLOSER TO THE PROJECTED
POSITION OF THE FRONTAL BNDRY.

FRONT WL CONTINUE TO SIT OVER SOUTHERN TIER OF THE CWA THROUGH
WED...WITH THE UPR LOW OVER THE GRT LAKES EJECTING ANOTHER
PERTURBATION...WHICH RIDES FROM TN VLY INTO THE REGION ON
WEDNESDAY (TOOK SREF DEPICTION AS DECENT MIDDLE OF THE ROAD BLEND
WRT TIMING). RESULT WL BE CONTINUED RAIN CHANCES THROUGH THURSDAY
MORNING...WHEN DOWNSLOPE FLOW ALOFT FINALLY SHOULD START TO DRY
THINGS OUT ACROSS THE REGION. STAYED CLOSE TO MET/MAV BLEND FOR
TEMPERATURES THROUGH THURSDAY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
TROF PUSHES OFFSHORE THU EVENG/NIGHT...ALTHO WILL KEEP SLIGHT
CHANCE POPS FOR LINGERING MOISTURE (GREATEST CHANCE NEAR THE COAST).
LOW TEMPS RANGE FROM THE MID 50S N/NW TO LWR 60S SE VA/NE NC.
ANOTHER TROF OF LOW PRESSURE APPROACHES FROM THE NW BY LATE FRI...AND
WILL KEEP SLIGHT CHANCE POPS IN DURING THE AFTN/EVENG FOR TYPICAL
ISOLATED LATE SPRING TSTMS/SHRAS. HIGH TEMPS RANGE FROM THE UPR 70S
N/NW TO MID 80S S (EXCEPT COOLER ACROSS LWR MD/VA ERN SHORE WITH
FLOW OFF THE BAY/ATLANTIC...LWR/MID 70S).

TROF PUSHES ACROSS THE MID ATLANTIC FRI NIGHT INTO EARLY SAT. MODELS
KEEP MOST OF THE MOISTURE AND ENERGY TO OUR N...AND FOR NOW WILL GO
20-30% POPS. LOW TEMPS FRI NIGHT WILL BE UPR 50S N/NW TO MID 60S FAR
SE...AND HIGH TEMPS SAT WILL BE 80 TO 85 (EXCEPT LWR/MID 70S ERN
SHORE).

HIGH PRES BUILDS IN FROM THE W SAT NIGHT THRU EARLY NEXT WEEK. LOW
TEMPS BOTH SAT AND SUN NIGHT WILL BE SLIGHTLY COOLER WITH DRIER AIR
MOVING IN...MOSTLY CLEAR SKIES AT NIGHT...AND NW FLOW...LWR 50S FAR
NW TO LWR 60S FAR SE. HIGH TEMPS SUN WILL BE MID TO UPR 70S (LWR 70S
ERN SHORE)...THEN SLIGHTLY WARMER ON MON...MID 70S TO LWR 80S AS
FLOW EVENTUALLY TURNS BACK TO THE S.

&&

.AVIATION /22Z MONDAY THROUGH SATURDAY/...
TSTMS DVLPING ALONG AND S OF FNTL BDRY CURRENTLY STRETCHED OVER
SOUTHCENTRAL VA. HAVE TEMPO FOR RIC, ORF, AND ECG FOR TSTMS AND
GUSTS UP TO 30 KTS. VCTS ELSEWHERE. VRF/MVFR CONDITIONS ACROSS
THE ENTIRE FA THROUGH THIS EVENING WITH IFR CONDITIONS NEAR TSTMS.
CONDITIONS BECOMING IFR/LIFR OVERNIGHT AS CIGS AND VIS LOWER.

TUE/WED SHOULD SEE A DECREASE IN PRECIPITATION BUT A CONTINUATION
OF MVFR AND AT TIMES IFR OVER MUCH OF THE AREA AS THE FRONT CONTINUES
IN THE VICINITY AND LIGHT BOUNDARY AND SURFACE WINDS WILL KEEP LOW
LEVEL MOISTURE IN PLACE. SOME IMPROVEMENT IS POSSIBLE BY FRI WITH
EMPHASIS ON THE WORD POSSIBLE.

&&

.MARINE...
WINDS WILL BE RATHER TRICKY OVER THE NEXT FEW DAYS AS A QUASI-
STATIONARY FRONTAL BOUNDARY MEANDERS AROUND IN THE MID ATLANTIC
REGION. SEVERAL AREAS OF LOW PRES WILL DEVELOP AND MOVE ALONG THIS
BOUNDARY.

SCA REMAINS IN EFFECT FOR THE SRN TWO COASTAL ZONES FOR
GUSTS TO AROUND 25 KT (SOUTH OF THE BOUNDARY)...AND FOR THE
CURRITUCK SOUND FOR GUSTS TO AROUND 20 KT UNTIL 10 PM. MEANWHILE...
SEAS AT BUOY 44009 REMAIN AOA 5 FT AND WAVEWATCH GUIDANCE KEEPS
THEM UP THROUGH MOST OF THE NIGHT. THUS SCA NOW IN EFFECT THRU LATE
TONIGHT (FOR SEAS).

PRES GRADIENT WEAKENS LATER TONIGHT AS ONE AREA OF LOW PRES DEPARTS
E OF THE WATERS. WINDS TURN TO THE E/SE BY TUE...THEN S BY WED. NEXT
ROUND OF SCA CONDITIONS LOOKS TO DEVELOP LATE IN THE DAY WED AS S
FLOW STRENGTHENS. WINDS THEN LOOK TO REMAIN S/SW THRU THE FIRST HALF
OF THE WEEKEND.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR ANZ633-
     656-658.
     SMALL CRAFT ADVISORY UNTIL 4 AM EDT TUESDAY FOR ANZ650-652.

&&

SYNOPSIS...MAM
NEAR TERM...JRL/MAM
SHORT TERM...MAM
LONG TERM...JRL
AVIATION...AM
MARINE...JRL
Hazardous weather outlook, May 4, 6:17 PM EDT, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
617 PM EDT MON MAY 4 2009

MDZ021>025-VAZ048-049-060>091-094-099-100-052230-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-
MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-
KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-YORK-NEWPORT NEWS/HAMPTON-ACCOMACK-
NORTHAMPTON VA-
617 PM EDT MON MAY 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...THE EASTERN SHORE OF
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF
VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS
EVENING....ESPECIALLY OVER CENTRAL AND SOUTHSIDE VIRGINIA. SOME OF
THE STORMS MAY PRODUCE STRONG WINDS...SMALL HAIL...AND LOCALLY
HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ012>017-030>032-102-VAZ092-093-095>098-052230-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-SOUTHAMPTON-
ISLE OF WIGHT-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
617 PM EDT MON MAY 4 2009

...SEVERE THUNDERSTORM WATCH 241 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...INTERIOR SOUTHEAST VIRGINIA AND SOUTH
HAMPTON ROADS VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>632-654-052230-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
617 PM EDT MON MAY 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY AND THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ633-656-658-052230-
CURRITUCK SOUND-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
617 PM EDT MON MAY 4 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 241 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS AND CURRITUCK SOUND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ650-652-052230-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
617 PM EDT MON MAY 4 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 AM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 4, 5:39 PM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
539 PM EDT MON MAY 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     HAIL             1 E SUNBURY             36.44N 76.59W
05/04/2009  E1.75 INCH       GATES              NC   EMERGENCY MNGR

            HAIL PUT DENTS IN SEVERAL CARS AND A MOBILE HOME

&&

LALEXAND
Local storm report, May 4, 5:46 PM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WAKEFIELD VA
546 PM EDT MON MAY 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     HAIL             1 E SUNBURY             36.44N 76.59W
05/04/2009  E1.75 INCH       GATES              NC   EMERGENCY MNGR

            HAIL PUT DENTS IN SEVERAL CARS AND A MOBILE HOME

0152 PM     HAIL             5 NNW CHESAPEAKE AIRPOR 36.73N 76.36W
05/04/2009  E0.75 INCH       CITY OF CHESAPEAKE VA   NWS EMPLOYEE

            PENNY HAIL AND TREE DOWN. WINDS ESTIMATED AT 60 MPH.

0155 PM     HAIL             3 S CHURCHLAND          36.81N 76.39W
05/04/2009  E1.25 INCH       CITY OF PORTSMOUTH VA   TRAINED SPOTTER

            QUARTER TO HALF DOLLAR SIZED HAIL IN PORTSMOUTH.

0155 PM     HAIL             DOWNTOWN PORTSMOUTH     36.84N 76.30W
05/04/2009  E1.00 INCH       CITY OF PORTSMOUTH VA   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED ON JEWEL AVE AND VICTORY BLVD

0155 PM     HAIL             DOWNTOWN PORTSMOUTH     36.84N 76.30W
05/04/2009  E0.88 INCH       CITY OF PORTSMOUTH VA   TRAINED SPOTTER

            ENTRANCE TO MONITOR/MERRIMAC BRIDGE TUNNEL

0157 PM     HAIL             CHESAPEAKE AIRPORT      36.66N 76.32W
05/04/2009  E1.00 INCH       CITY OF CHESAPEAKE VA   TRAINED SPOTTER

0200 PM     HAIL             CRADOCK                 36.80N 76.32W
05/04/2009  E0.88 INCH       CITY OF PORTSMOUTH VA   AMATEUR RADIO

            NICKEL SIZED HAIL REPORTED IN THE CRADOCK AREA IN
            PORTSMOUTH

0201 PM     HAIL             DOWNTOWN NORFOLK        36.85N 76.28W
05/04/2009  E0.88 INCH       CITY OF NORFOLK    VA   FIRE DEPT/RESCUE

            NEAR 26ST AND OMOHONDRO

0202 PM     HAIL             4 SSE FENTRESS          36.64N 76.15W
05/04/2009  E0.88 INCH       CITY OF CHESAPEAKE VA   TRAINED SPOTTER

            NICKEL HAIL IN HICKORY SECTION OF CITY OF CHESAPEAKE

0203 PM     HAIL             DOWNTOWN NORFOLK        36.85N 76.28W
05/04/2009  E0.88 INCH       CITY OF NORFOLK    VA   PUBLIC

            HAMPTON BLVD AND W 42ND

0205 PM     TSTM WND DMG     2 N DOWNTOWN NORFOLK    36.88N 76.28W
05/04/2009                   CITY OF NORFOLK    VA   EMERGENCY MNGR

            *** 1 INJ *** TREES AND POWER LINES DOWN IN THE OCEANVIEW
            SECTION OF THE CITY. SOME ROOF DAMAGE...INCLUDING ROOF
            DAMAGE TO A SCHOOL. 1 TREE ON A HOME. HOME WAS
            SIGNIFICANTLY DAMAGED WITH A MINOR INJURY TO HOMEOWNER.

0205 PM     TSTM WND GST     NORFOLK NAS             36.94N 76.30W
05/04/2009  M55.00 MPH       CITY OF NORFOLK    VA   ASOS

            GUST 48 KTS AT 205 PM EDT.

0208 PM     HAIL             1 SSE DOWNTOWN NORFOLK  36.84N 76.28W
05/04/2009  E1.00 INCH       CITY OF NORFOLK    VA   PUBLIC

            PENNY TO QUARTER HAIL REPORTED AROUND HARBOR PARK
            AREA...IN DOWNTOWN NORFOLK

0216 PM     TSTM WND DMG     DOWNTOWN NORFOLK        36.85N 76.28W
05/04/2009                   CITY OF NORFOLK    VA   BROADCAST MEDIA

            SEVERAL TREE LIMBS DOWN IN MONTECELLO VILLAGE ON EAST
            LITTLE CREEK ROAD.

0226 PM     HAIL             FISHERMANS ISLAND       37.10N 75.97W
05/04/2009  E0.88 INCH       NORTHAMPTON        VA   LAW ENFORCEMENT

            PENNY TO NICKEL SIZE HAIL NEAR FISHERMANS ISLAND ON THE
            NORTHERN SECTION OF THE CHESAPEAKE BAY BRIDGE TUNNEL.

&&

05
Special weather statement, May 4, 6:01 PM EDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
601 PM EDT MON MAY 4 2009

NCZ012-013-VAZ087-092-042300-
GREENSVILLE VA-HERTFORD NC-NORTHAMPTON NC-SOUTHAMPTON VA-
601 PM EDT MON MAY 4 2009

...STRONG THUNDERSTORM DEVELOPING NEAR THE VIRGINIA...NORTH CAROLINA
BORDER...

AT 600 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES WEST OF BOYKINS...OR ABOUT 7 MILES
SOUTHEAST OF DAHLIA...MOVING NORTHEAST AT 35 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR MARGARETTSVILLE AT 605 PM EDT...LITTLE
TEXAS AT 610 PM EDT...BRANCHVILLE AT 615 PM EDT...SHILOH AT 620 PM
EDT...NEWSOMS AT 625 PM EDT...HANDSOM AT 635 PM EDT.

WIND GUSTS UP TO 45 MPH...SMALL HAIL...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED IN THE PATH OF THESE
STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

BROWN
Special weather statement, May 4, 6:38 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
638 PM EDT MON MAY 4 2009

VAZ095-097-098-042330-
CHESAPEAKE VA-NORFOLK/PORTSMOUTH VA-VIRGINIA BEACH VA-
638 PM EDT MON MAY 4 2009

...STRONG THUNDERSTORM MOVING ACROSS SOUTH SIDE HAMPTON ROADS...

AT 638 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER DOWNTOWN NORFOLK...MOVING NORTHEAST AT 30
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR NORVIEW...AND...WARDS
CORNER AT 645 PM EDT...NORFOLK INTERNATIONAL AIRPORT...AND...OCEAN
VIEW AT 650 PM EDT...BAYSIDE AT 655 PM EDT.

WIND GUSTS TO 40 MPH...SMALL HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS.

IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

LEWITSKY
Special weather statement, May 4, 6:53 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
653 PM EDT MON MAY 4 2009

VAZ100-042345-
NORTHAMPTON VA-
653 PM EDT MON MAY 4 2009

...STRONG THUNDERSTORMS APPROACHING SOUTHERN NORTHAMPTON COUNTY IN
VIRGINIA...

AT 652 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 19 MILES SOUTH OF CAPE CHARLES...OR ABOUT 8
MILES NORTHEAST OF OCEAN VIEW...MOVING NORTHEAST AT 40 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR FISHERMANS
ISLAND...AND...KIPTOPEKE STATE PARK AT 710 PM EDT...CAPE CHARLES
LIGHT...AND...TOWNSEND AT 715 PM EDT.

WIND GUSTS TO 40 MPH...SMALL HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

LEWITSKY
Special weather statement, May 4, 7:23 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
723 PM EDT MON MAY 4 2009

VAZ095>098-050015-
CHESAPEAKE VA-NORFOLK/PORTSMOUTH VA-SUFFOLK VA-VIRGINIA BEACH VA-
723 PM EDT MON MAY 4 2009

...CLUSTER OF SHOWERS WITH EMBEDDED THUNDERSTORMS MOVING INTO
CHESAPEAKE AND VIRGINIA BEACH...

AT 720 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF SHOWERS WITH EMBEDDED THUNDERSTORMS FROM 6 MILES NORTH OF
CHURCHLAND TO 14 MILES SOUTHWEST OF DEEP CREEK...MOVING EAST AT 35
MPH. THE STORMS WILL BE NEAR...
  GREAT BRIDGE AROUND 735 PM EDT...
  KEMPSVILLE AROUND 745 PM EDT...
  VIRGINIA BEACH OCEANFRONT AROUND 805 PM EDT...

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS. EXPECT
OCCASIONAL LIGHTNING AND HEAVY RAINFALL WITH THESE STORMS. PONDING
OF WATER ON ROADWAYS AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS
IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS
REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

BROWN

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 12:41 PM EDTSpecial Marine WarningAKQ64 min
May 4, 1:25 PM EDTSpecial Marine WarningAKQ95 min
May 4, 1:49 PM EDTSevere Thunderstorm WarningAKQCity of Chesapeake, City of Norfolk, City of Portsmouth, City of Virginia Beach27 min
May 4, 1:56 PM EDTSpecial Marine WarningAKQ94 min
May 4, 1:57 PM EDTSevere Thunderstorm WarningAKQCity of Chesapeake, City of Virginia Beach33 min
May 4, 2:03 PM EDTSpecial Marine WarningAKQ76 min
May 4, 2:22 PM EDTSpecial Marine WarningAKQ83 min
May 4, 2:23 PM EDTSevere Thunderstorm WarningAKQNorthampton37 min
May 4, 2:59 PM EDTSpecial Marine WarningAKQ61 min
May 4, 3:17 PM EDTSpecial Marine WarningAKQ58 min
May 4, 3:44 PM EDTSpecial Marine WarningAKQ67 min
May 4, 6:26 PM EDTSevere Thunderstorm WarningAKQIsle of Wight, Southampton, City of Franklin, City of Suffolk49 min
May 4, 6:43 PM EDTSpecial Marine WarningAKQ62 min
May 4, 7:45 PM EDTSpecial Marine WarningAKQ71 min

Nearby

Tornado Warnings in Virginia, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.